Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS State College, PA

June 16, 2000Lycoming County, Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 16, 2000, 5:27 PM EDT for Lycoming County, Sullivan County, Pennsylvania. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 2000, 5:27 PM EDT (21:27 UTC)
Expired
Jun 16, 2000, 6:30 PM EDT
In force
63 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Lycoming County, PA, Sullivan County, PA

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:37 PM EDTThunderstorm WindMontoursville, PAPower lines down.
Jun 16, 5:45 PM EDTTornado F1Farragut, PAThis tornado produced an intermittent path of damage along a 16 mile path beginning in Farragut north of Montoursville, moving east across sparcely populated sections of eastern Lycoming County, crossing into Sullivan County about 2 miles north of Glen Mawr be
Jun 16, 6:20 PM EDTTornado F0Eagles Mere, PAThis tornado was a continuation of the Farragut tornado from Lycoming County, which produced an intermittent path of damage along a 16 mile path of which about 2 miles was included in Sullivan County in the Rock Run area southwest of Hunters Lake. The tornado
Jun 16, 6:35 PM EDTHail 1.25Eagles Mere, PA
Jun 16, 6:40 PM EDTThunderstorm WindPicture Rocks, PATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS51 KCTP 162128
SVRCTP
PAC081-113-162230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
527 PM EDT FRI JUN 16 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY.
  LYCOMING COUNTY.

* UNTIL 630 PM EDT.

* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF MONTOURSVILLE...OR ABOUT 8
  MILES NORTHWEST OF PICTURE ROCKS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARBOURS AT 530 PM.
  EAGLES MERE AT 555 PM.
  FORKSVILLE AT 600 PM.
  LAPORTE AT 610 PM.
  DUSHORE AT 625 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:45 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 16, 2:45 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT FRI JUN 16 2000

...SLOW MOVING FRONT AND JET ENTRANCE CIRCULATION TO BRING RAIN...

TWO BROKEN LINES OF THUNDERSTORMS ARE ATTEMPTING TO FORM ACROSS
CENTRAL PA THIS AFTERNOON.  WITH TEMPERATURES WELL INTO THE 80S OVER
MOST OF CENTRAL PA EXPECT CONVECTION TO CONTINUE WITH A CHANCE FOR
THUNDERSTORMS IN ALL ZONES EARLY THIS EVENING.  SOME THUNDERSTORMS
ARE FIRING ALONG THE LAKE BREEZE IN NORTHWESTERN PA.  LATER
TONIGHT...THE COLD FRONT PUSHING THROUGH IL/IN AND LINES OF SHOWERS
AHEAD OF IT WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS OVERNIGHT IN
NORTHWESTERN SECTIONS.  THE BEST CHANCE OF THUNDER OVERNIGHT WILL BE
IN THE NORTHWESTERN COUNTIES.

THE COLD FRONT WILL STRUGGLE TO SAG SOUTHWARD ACROSS PA DURING THE
DAY SATURDAY.  IT WILL REMAIN QUITE WARM OVER THE SOUTH-CENTRAL AND
SOUTHEASTERN SECTIONS SATURDAY...WELL INTO THE 80S AGAIN.  IT SHOULD
BE COOLER IN THE NW WHERE THE MODELS SHOW THE FRONTAL BOUNDARY
SAGGING THROUGH EARLY IN THE DAY.  THE MESOSCALE MODELS SHOW
INSTABILITY SHOWERS LATE SATURDAY IN THE WARM AIR.  KEPT TEMPS IN
LOWER 70S NW TO MID  80S SE SATURDAY WITH HIGHER POPS MAINLY IN WARM
AIR AHEAD OF WEAKENING FRONT.

SATURDAY NIGHT...THE FRONT SHOULD CONTINUE TO SAG SOUTHWARD.  THE
MODEL SUGGESTS IT REACHES THE MD BORDER BY SUNDAY AM.  PROBABLY
UNDERDONE IN THE COARSER ETA.  THE LOW-LEVEL COOLER AIR SHOULD REACH
INTO NRN MD SUNDAY AM.  BY THAT TIME...THE FRONT WILL BECOME A MORE
E-W BOUNDARY...IN RESPONSE TO THE BROAD CONFLUENCE TO OUR NORTH AND
EAST ALOFT.

THE JET ENTRANCE CIRCULATION INCREASES DURING THE DAY
SUNDAY...CLOUDS SHOULD RAPIDLY MOVE FROM SW TO NE ACROSS THE
REGION.  RAIN SHOULD ARRIVE OVER THE SW AROUND MIDDAY AND LATE IN
THE EVENING IN THE NORTHEASTERN SECTIONS.  BUT LIKELY POPS ALONG
SOUTHERN TIER COUNTIES AND KEPT MOST LOCATIONS IN THE 70S REFLECTING
COLD AIR DAMMING...IN CASE THE FRONT SHOULD MOVE SLOWER...PUT LOWER
80S IN LOWER SUSQUEHANNA VALLEY.

THIS FRONTAL SURFACE SHOULD PROVIDE NICE LIFT INTO THE JET ENTRANCE
CIRCULATION SUNDAY NIGHT...EXPERIENCE SAYS IF THE AVN AND ETA ARE
CORRECT...THE FRONTAL BOUNDARY WILL SHARPEN OVERNIGHT AND WE COULD
SEE SOME ENHANCED RAINFALL OVERNIGHT SUNDAY INTO EARLY MONDAY.
ABOUT 90% OF THE NCEP ENSEMBLES SHOW THE MORE THAN 0.25 INCHES OF
RAINFALL OVERNIGHT SUNDAY INTO MONDAY.  A FEW MEMBERS SUGGEST THERE
COULD BE A HALF INCH OR MORE.  WILL MONITOR MOISTURE DEPARTURES IN
ETA SATURDAY AND SUNDAY TO SEE IF THIS COULD END UP A FAIRLY BIG
RAINFALL EVENT.

ENSEMBLES SHOW NEAR NORMAL TEMPS AT 850 MB AND POPS GENERALLY UNDER
30 PERCENT TUESDAY AND WED.  EXPECT NEAR NORMAL HIGHS AND LOWS
THROUGH MID WEEK.

WORK ZONES SENT AROUND 2 PM.

.CTP...NONE.

GRUMM

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:03 PM EDTSevere Thunderstorm WarningCTPFulton57 min
Jun 16, 4:40 PM EDTSevere Thunderstorm WarningCTPFranklin65 min
Jun 16, 5:37 PM EDTTornado WarningCTPLycoming23 min
Jun 16, 5:52 PM EDTTornado WarningCTPLycoming, Sullivan38 min
Jun 16, 6:25 PM EDTTornado WarningCTPLycoming35 min
Jun 16, 6:31 PM EDTSevere Thunderstorm WarningCTPSullivan29 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.